Alert archive / Oregon / Wind Advisories in 2024
Wind Advisory 28, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Nov 17, 2024, 3:50 AM PST for Modoc County, California; Klamath County, Lake County, Oregon. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Nov 17, 2024, 3:50 AM PST (11:50 UTC)
- Expired
- Nov 17, 2024, 7:00 PM PST
- In force
- 15 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 11.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 418 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
190 WWUS76 KMFR 171150 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 350 AM PST Sun Nov 17 2024 CAZ085-ORZ030-031-180000- /O.NEW.KMFR.WI.Y.0028.241117T1150Z-241118T0300Z/ /O.NEW.KMFR.HW.A.0007.241120T0000Z-241120T1500Z/ Modoc County-Northern and Eastern Klamath County and Western Lake County-Central and Eastern Lake County- Including the cities of Adel 350 AM PST Sun Nov 17 2024 ...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING... ...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING... * WHAT...For the Wind Advisory, southwest winds 20 to 35 mph with gusts up to 50 mph. For the High Wind Watch, south winds 30 to 50 mph with gusts up to 70 mph possible. * WHERE...Lake County and eastern Klamath County, and Modoc County. This includes Silver Lake, Summer Lake, Paisley, Adel, the Warner Mountains, and portions of Highways 31, 140, and 395. * WHEN...For the Wind Advisory, until 7 PM PST this evening. For the High Wind Watch, from Tuesday afternoon through Wednesday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...After Wednesday morning, additional episodes of strong winds are possible during the remainder of the week. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ ORZ021-022-024-180000- /O.NEW.KMFR.HW.A.0007.241119T2100Z-241120T1200Z/ South Central Oregon Coast-Curry County Coast-Eastern Curry County and Josephine County- Including the cities of Bandon, Port Orford, Ophir, North Bend, Nesika Beach, Coos Bay, Gold Beach, Pistol River, Reedsport, and Harbor 350 AM PST Sun Nov 17 2024 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... * WHAT...South winds 30 to 50 mph with gusts up to 70 mph possible. * WHERE...Curry County Coast, Eastern Curry County, and the South Central Oregon Coast. This includes southern Oregon beaches, headlands, and exposed locations. Also, portions of Highway 101. * WHEN...From Tuesday afternoon through late Tuesday night. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ CAZ081-180000- /O.NEW.KMFR.HW.A.0007.241120T0000Z-241120T1500Z/ Central Siskiyou County- Including the cities of Weed and Yreka 350 AM PST Sun Nov 17 2024 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING FOR THE SHASTA VALLEY... * WHAT...South winds 30 to 45 mph with gusts up to 65 mph possible in the Shasta Valley. * WHERE...Central Siskiyou County. This includes Interstate 5, with the strongest winds likely near Weed. * WHEN...From Tuesday afternoon through Wednesday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ DW
2 follow-up statements
214 WWUS76 KMFR 172228 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 228 PM PST Sun Nov 17 2024 CAZ085-ORZ030-031-181200- /O.CON.KMFR.WI.Y.0028.000000T0000Z-241118T0300Z/ /O.CON.KMFR.HW.A.0007.241120T0000Z-241120T1500Z/ Modoc County-Northern and Eastern Klamath County and Western Lake County-Central and Eastern Lake County- Including the cities of Adel 228 PM PST Sun Nov 17 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING... * WHAT...For the Wind Advisory, southwest winds 20 to 30 mph with gusts up to 50 mph. For the High Wind Watch, south winds 30 to 40 mph with gusts up to 70 mph possible. * WHERE...Lake County and eastern Klamath County, and Modoc County. This includes Silver Lake, Summer Lake, Paisley, Adel, the Warner Mountains, and portions of Highways 31, 140, and 395. * WHEN...For the Wind Advisory, until 7 PM PST this evening. For the High Wind Watch, from Tuesday afternoon through Wednesday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ ORZ021-022-024-181200- /O.CON.KMFR.HW.A.0007.241119T2100Z-241120T1200Z/ South Central Oregon Coast-Curry County Coast-Eastern Curry County and Josephine County- Including the cities of Ophir, North Bend, Reedsport, Pistol River, Port Orford, Harbor, Coos Bay, Bandon, Gold Beach, and Nesika Beach 228 PM PST Sun Nov 17 2024 ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... * WHAT...South winds 35 to 45 mph with gusts up to 75 mph possible. * WHERE...Curry County Coast, Eastern Curry County, and the South Central Oregon Coast. This includes southern Oregon beaches, headlands, and exposed locations. Also, portions of Highway 101. * WHEN...From Tuesday afternoon through late Tuesday night. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ CAZ081-181200- /O.CON.KMFR.HW.A.0007.241120T0000Z-241120T1500Z/ Central Siskiyou County- Including the cities of Weed and Yreka 228 PM PST Sun Nov 17 2024 ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING SHASTA VALLEY... * WHAT...South winds 30 to 40 mph with gusts up to 65 mph possible Shasta Valley. * WHERE...Central Siskiyou County. This includes Interstate 5, Yreka and Montague, with the strongest winds likely near Weed. * WHEN...From Tuesday afternoon through Wednesday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ AH
891 WWUS76 KMFR 180255 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 655 PM PST Sun Nov 17 2024 CAZ085-ORZ030-031-181200- /O.EXP.KMFR.WI.Y.0028.000000T0000Z-241118T0300Z/ /O.CON.KMFR.HW.A.0007.241120T0000Z-241120T1500Z/ Modoc County-Northern and Eastern Klamath County and Western Lake County-Central and Eastern Lake County- Including the cities of Adel 655 PM PST Sun Nov 17 2024 ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING... ...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING... * WHAT...South winds 30 to 50 mph with gusts up to 70 mph possible. * WHERE...Lake County and eastern Klamath County, and Modoc County. This includes Silver Lake, Summer Lake, Paisley, Adel, the Warner Mountains, and portions of Highways 31, 140, and 395. * WHEN...From Tuesday afternoon through Wednesday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...After Wednesday morning, additional episodes of strong winds are possible during the remainder of the week. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ ORZ021-022-024-181200- /O.CON.KMFR.HW.A.0007.241119T2100Z-241120T1200Z/ South Central Oregon Coast-Curry County Coast-Eastern Curry County and Josephine County- Including the cities of Coos Bay, Harbor, Ophir, North Bend, Reedsport, Nesika Beach, Gold Beach, Bandon, Port Orford, and Pistol River 655 PM PST Sun Nov 17 2024 ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... * WHAT...South winds 30 to 50 mph with gusts up to 70 mph possible. * WHERE...Curry County Coast, Eastern Curry County, and the South Central Oregon Coast. This includes southern Oregon beaches, headlands, and exposed locations. Also, portions of Highway 101. * WHEN...From Tuesday afternoon through late Tuesday night. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ CAZ081-181200- /O.CON.KMFR.HW.A.0007.241120T0000Z-241120T1500Z/ Central Siskiyou County- Including the cities of Yreka and Weed 655 PM PST Sun Nov 17 2024 ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING IN THE SHASTA VALLEY... * WHAT...South winds 30 to 45 mph with gusts up to 65 mph possible in the Shasta Valley. * WHERE...Central Siskiyou County. This includes much of the Shasta Valley, Interstate 5, Yreka and Montague, with the strongest winds likely near Weed. * WHEN...From Tuesday afternoon through Wednesday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ Smith
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Nov 16, 9:40 PM PST, 6 hours 10 minutes earlier.
Area forecast discussion, Nov 16, 9:40 PM PST, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service Medford OR
940 PM PST Sat Nov 16 2024
...Updated AVIATION discussion for 06Z TAFs...
.SYNOPSIS...A series of systems will lead to a complex and
unsettled week of weather across southern Oregon and northern
California. After the current warm and cold fronts pass through,
an atmospheric river will moves across the area, and could stall.
This could lead to long duration of heavy rainfall.
Key Points:
*Snow levels start off low and rise tonight. This will lead to a
20%-40% chance for freezing drizzle across portions of the
Cascades, Siskiyous and East Side this evening through tonight.
*Then, snow levels will quickly crash Sunday night into Monday as
our next winter storm brings traditional wind and snow impacts to
the area.
*An atmospheric river will then approach the area on Tuesday and
could stall providing hydrologic concerns near the coast and the
coast range with heavy rainfall, moderate mountain snows.
*The front bringing the atmospheric river could bring some strong
winds to the coast, Shasta Valley, Rogue Valley, and the East
Side Tuesday.
&&
.DISCUSSION...Radar imagery is showing light precipitation
associated with a warm front. We had a spotter confirm a rain/snow
mix near Cave Junction earlier this afternoon which continues to
suggest relatively low snow levels. With the passage of the warm
front tonight, snow levels will rise, albeit the surface may take
a while longer to warm as opposed to the air above it, leading to
chances for freezing drizzle across portions of the Cascades,
Siskiyous and East Side. Chances are as follows: 60% at Siskiyou
Summit at I-5 4pm through 7 pm; 30% chance in the Cascades
(Crater Lake, Highway 140 at Lake of the Woods) 7pm - 4am; 40%
chance along Highway 97 especially at Chemult and Crescent and
Klamath Falls (8pm - 4am) and a 30% chance at Lakeview (midnight
to 6am). Precipitation will be very light, so impacts should be
minimal enough that a product is not anticipated; still this could
lead to a brief period of slippery conditions before the
precipitation changes over to rain.
Then on Sunday, a cold front will arrive bringing the next round
of precipitation to the area with lowering snow levels 8000 feet
to 2500 feet. Winter Storm Warnings exist for portions of the
Cascades and Siskiyous, East Side, and Western Siskiyou County.
Please see the WSWMFR for more details.
In addition to the snow, thunderstorms will be possible along the
coast and Umpqua Basin Sunday night into Monday. The main threat
from thunderstorms will be the possibility for small accumulating
hail that could create slippery conditions to unsuspecting
travelers. Additionally, thunderstorms could produce occasional
cloud to ground lighting, gusty winds, and heavy rain.
Then another front and atmospheric river will arrive in the area
Tuesday into Wednesday. This will provide periods of strong winds
at the coast, Shasta and Rouge Valley, and portions of the East
Side. Heavy rain could bring rapid river rises and burn scars may
see the potential for debris flows. Rain will be heaviest in Curry
County. We will be issuing a Hydrologic Outlook for the coast and
Coast Range after this discussion has been sent (ESFMFR). Lastly,
because the atmospheric river stalls, this could provide periods
of moderate mountain snow once again for the Cascades and portions
of our East Side for a few more days.
Ensembles continue to suggest an unsettled weather pattern for
southern Oregon and northern California, but the the main impacts
will be felt through Wednesday. Stay tuned for additional forecast
updates. -Schaaf
&&
.AVIATION...17/06Z TAFS...Widespread showers continue across
northern California and southern Oregon tonight. Generally levels
across the area are at VFR and MVFR, although North Bend has had
periods of IFR visibilities under passing showers. These conditions
are expected to continue into early Sunday morning.
A cold front will move over the area late Sunday morning. Moderate
to heavy showers will continue over the Oregon coast and the
Cascades. Snow levels will fall back down to 4000-5000 feet by the
end of the TAF period. Snow showers are expected over higher terrain
in Siskiyou County, over the Cascades, and across the east side.
Gusty southwesterly winds and low-level wind shear (west-southwest
at 40 to 50 kts) will be possible over higher terrain across the
area on Sunday afternoon and evening, but do not look to affect area
terminals.
Rain and snow showers have the potential to locally lower ceilings
and visibilities and could also obscure elevated terrain. -TAD
&&
.MARINE...Updated 200 PM PST Saturday, November 16, 2024...
Another front moves in this afternoon through Sunday with gusty
south winds and steep to very steep seas, highest north of Cape
Blanco. This front will be followed by another large swell late
Sunday into Monday, peaking at 15-19 feet at 13-14 seconds.
Beyond that, confidence continues to increase in a much stronger
system expected to arrive Tue-Wed of next week. Models continue to
show a very strong storm moving into the eastern Pacific mid next
week. Many of the ensemble members are showing this storm "bombing
out" (a pressure drop of 24 mb or more in 24 hours) near or just
north of 45N and between 130 and 135W with some of the strongest
members showing the pressure dropping to below 950 mb. If correct
and the strongest solutions pan out, this would send a very strong
cold front toward the coast, impacting the marine waters with
possible storm force winds and seas potentially approaching or
exceeding 20 feet. Model ensemble probability of significant wave
height exceeding 20 feet in our coastal waters is 50-75% at this
time with the highest probability in the northern outer waters.
Latest 00z wavewatch deterministic guidance (GFS), which is one of
the strongest members of the ensemble, is showing seas peaking at 27
feet at Buoy 15 with a rapid increase in wind waves building on
storm force winds of 40-50 kt and gusts to 60 kt. That gives you an
idea of the potential of this storm. Since there remains
considerable variance in solutions, we will continue to monitor the
latest guidance and provide updates. But, at the very least,
mariners should expect dangerous wind and sea conditions to persist
through at least mid week with hazardous conditions possible through
Friday. Keep checking back here as details become more clear.
-Spilde /CC
&&
.BEACH HAZARDS...Updated 200 PM PST Saturday, November 16, 2024...
Large, west swell will build into the waters Sunday night through
Monday afternoon bringing a potential for high surf advisory
conditions of 20 to 23 feet. This may bring dangerous conditions to
coastal areas/beaches during this period. Seas lower slightly Monday
night but a stronger frontal system will slowly move through and
bring building seas with high surf conditions Tuesday night through
Wednesday. Confidence is low to moderate in the details but models
support advisory level surf is likely (with surf exceeding 20 feet)
and there is chance of high surf warning level conditions (with surf
reaching 28 feet or higher). -CC
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning from 4 PM Sunday to 10 PM PST Monday for
ORZ025-027-028-030.
CA...Winter Storm Warning from 4 PM Sunday to 10 PM PST Monday for
CAZ080.
PACIFIC COASTAL WATERS...Small Craft Advisory until 7 PM PST Sunday
for PZZ350-356-376.
Hazardous Seas Warning until 4 AM PST Sunday for PZZ350-370.
Hazardous Seas Watch from Sunday evening through Monday
afternoon for PZZ350-356-370-376.
Small Craft Advisory until 7 PM PST Sunday for PZZ370.
&&The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 3:50 AM PST | High Wind Watch | MFR | Modoc, Siskiyou | 33 hr |
| Nov 17, 2:15 PM PST | Winter Storm Watch | MFR | Siskiyou | 24 hr |
| Nov 17, 2:33 AM PST | Small Craft Advisory | MFR | 55 hr | |
| Nov 17, 2:33 AM PST | Storm Watch | MFR | 20 hr | |
| Nov 17, 3:13 AM PST | High Surf Advisory | MFR | Coos, Curry, Douglas | 35 hr |
Nearby
Wind Advisories in Oregon, 2024Wind Advisories in California, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.